Alert archive / North Dakota / Special Weather Statements in 2013

Special Weather Statement, NWS Grand Forks, ND

August 18, 2013Cavalier County, North Dakota

NWS Grand Forks, ND issued this special weather statement at Aug 18, 2013, 7:20 PM CDT for Cavalier County, North Dakota. It was in force for 55 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 18, 2013, 7:20 PM CDT (00:20 UTC)
Expired
Aug 18, 2013, 8:15 PM CDT
In force
55 min
Issued by
NWS Grand Forks, ND

County Cavalier County, ND

The radar

The Fargo/Grand Forks radar (KMVX), 167 km from the middle of the area, began a volume at 00:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 18, 7:35 PM CDTTSTM WND DMG6 N Langdon, NDTOPS OF A FEW COTTONWOOD TREES BROKEN OFF

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 0.3 hours before the alert went out and 310 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2013-08-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 364 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2013-08-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -29 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
364 J/kg
Mixed-layer CIN
-213 J/kg
Mixed-layer LCL
2281 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
-29 m²/s²
0-3 km storm-relative helicity
293 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

891 
WWUS83 KFGF 190020
SPSFGF

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
720 PM CDT SUN AUG 18 2013

NDZ007-008-190115-
CAVALIER ND-PEMBINA ND-
720 PM CDT SUN AUG 18 2013

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN PEMBINA AND
NORTHEASTERN CAVALIER COUNTIES UNTIL 815 PM CDT...

AT 716 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
THUNDERSTORM 17 MILES NORTH OF LANGDON...MOVING TO THE EAST AT 25
MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THE STORM...ALONG WITH HEAVY RAIN.

THE STORM WILL BE NEAR...
VANG AROUND 740 PM CDT.
OLGA AROUND 755 PM CDT.
WALHALLA AROUND 800 PM CDT.
CONCRETE AROUND 805 PM CDT.

BE PREPARED TO TAKE SHELTER IF THE STORMS INTENSIFY AND BECOME
SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE.

LAT...LON 4900 9827 4901 9772 4898 9753 4868 9793
      4890 9850 4901 9842
TIME...MOT...LOC 0020Z 291DEG 22KT 4900 9826

$$

JR

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this special weather statement went out at Aug 18, 6:44 PM CDT, 36 minutes earlier.

Area forecast discussion, Aug 18, 6:44 PM CDT, 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
644 PM CDT SUN AUG 18 2013

.UPDATE...
ISSUED AT 644 PM CDT SUN AUG 18 2013

A FEW ISOLATED SHOWERS AND STORMS HAVE GONE UP ALONG THE SFC
BOUNDARY CURRENTLY STRETCHING FROM NEAR ROSEAU TO EAST OF DEVILS
LAKE. CONVECTION HAS STRUGGLED UNDER THE CAP AS THE MAIN SHORTWAVE
IS STILL OUT ALONG THE MT BORDER AND SFC CONVERGENCE HAS NOT BEEN
ENOUGH FOR WIDESPREAD OR SUSTAINED CONVECTION. THAT BEING
SAID...THERE HAS BEEN SOME ACTIVITY BUILDING BACK AROUND BAUDETTE
AND SOME NEW CELLS GOING UP SOUTH OF HALLOCK. WILL KEEP AT LEAST
AN ISOLATED THUNDERSTORM MENTION GOING FOR ALONG THE BOUNDARY THIS
EVENING WITH BETTER COVERAGE IN THE SOUTHERN COUNTIES AFTER 03Z
TONIGHT AS THERE SHOULD BE BETTER UPPER SUPPORT BY THAT POINT.
WITH THE MOISTURE POOLING IN THE NORTH CENTRAL CWA AND SOME GOOD
INSTABILITY WILL HAVE TO WATCH OUT FOR ANY ACTIVITY BECOMING
STRONG TO SEVERE.

&&

.SHORT TERM...(THIS EVENING THROUGH MONDAY NIGHT)
ISSUED AT 220 PM CDT SUN AUG 18 2013

THE MAIN CHALLENGE REMAIN CONVECTION AND IF/WHEN WILL CAP BREAK.
MODELS ARE IN PRETTY GOOD AGREEMENT...AND ONCE AGAIN PREFER THE
SLIGHTLY LESS BULLISH GFS...ALTHOUGH ALL MODELS DEVELOP SOME SORT
OF CONVECTION AFTER 00Z AND PERHAPS BEFORE IN NW MN.

FOR TONIGHT...EXPECT AT LEAST ISOLATED/SCATTERED STORMS FOR MOST
AREAS...WITH THE BEST THREAT IN NW MN INTO SE ND ALONG THE MAIN
FRONTAL BOUNDARY. IF STORMS CAN DEVELOP...THERE WILL BE ADEQUATE
SHEAR/INSTABILITY FOR AT LEAST A FEW SEVERE STORMS WITH HAIL/WIND
THE MAIN THREATS. CAP MAY HOLD FOR QUITE A WHILE THOUGH AND SHOULD
LIMIT A MORE WIDESPREAD EVENT.

ON MONDAY...IT SHOULD BE DRY AND WARM WITH MOST AREAS APPROACHING
90. GUIDANCE HAS BEEN TOO COOL THOUGH IN RECENT DAYS...BUT 850 MB
TEMPS CONTINUE TO WARM SO IT WILL BE NEAR 90.

.LONG TERM...(TUESDAY THROUGH SUNDAY)
ISSUED AT 220 PM CDT SUN AUG 18 2013

ON TUE...EXPECT A HOT DAY WITH ALL AREAS FROM 90-95. IT SHOULD
REMAIN DRY AS WELL WITH A COLD FRONT APPROACHING BY AFTERNOON/EVENING.

FOR TUE NIGHT AND WED...A COLD FRONT WILL PASS THROUGH THE REGION.
THERE IS BETTER MOISTURE POOLING IN THE SOUTH WITH PWATS AROUND 2
INCHES...SO SOME STORMS COULD BE STRONG TO LOCALLY SEVERE MAINLY
TUE NIGHT IN THE SOUTH. TEMPS WED WILL COOL BUT SHOULD STILL BE
AROUND 80 NORTH TO THE MIDDLE 80S SOUTH. THE THREAT FOR
SHOWERS/STORMS COULD LINGER IN THE SOUTH THROUGH WED
MORNING...WITH MOST AREAS RAIN FREE BY WED AFTERNOON.

FOR WED NIGHT THRU SUNDAY DO NOT SEE ANY REALLY GOOD CHANCES FOR
WIDESPREAD PCPN. THE NORTHERN PLAINS CONTINUE TO REMAIN UNDER THE
CENTRAL PLAINS RIDGE. THERE COULD BE POSSIBLE SHORT WAVES RIDING
ALONG THE NORTHERN PERIPHERY OF THIS RIDGE WHICH COULD BRING SOME
CHANCES FOR PCPN. FIRST OF ALL LOTS OF MODEL DIFFERENCES FOR THU/FRI
WITH THE GFS/GEM LOOKING DRY AND THE 00Z ECMWF WET. THIS HAS BEEN
THE TREND IN THESE MODELS FOR SEVERAL RUNS NOW. THE NEW 12Z EC IS
FINALLY LOOKING CLOSER NOW TO THE DRIER GFS/GEM SOLUTION. AFTER
COORDINATING WITH ADJACENT OFFICES WILL GO DRY FOR THU/FRI. BEYOND
THAT WILL STICK WITH GUIDANCE LOW CHANCES FOR PCPN ALTHOUGH
CONFIDENCE NOT HIGH ATTM. TEMPS SHOULD GENERALLY RUN NEAR OR ABOVE
NORMAL THROUGHOUT.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z MONDAY EVENING)
ISSUED AT 644 PM CDT SUN AUG 18 2013

SOME CONVECTION GOING UP ALONG A BOUNDARY BETWEEN KDVL AND
KGFK...BUT NOT CERTAIN ENOUGH TO INCLUDE IN TAF SITES AT THIS
POINT SO WILL AMEND IF NEEDED. CONDITIONS WILL REMAIN VFR
THROUGHOUT THE PERIOD. THE BOUNDARY WILL MOVE DOWN INTO THE
CENTRAL FORECAST AREA AND THEN BEGIN TO WASH OUT LATER
TONIGHT...WITH WINDS BECOMING LIGHT AN VARIABLE. WINDS WILL PICK
UP AGAIN OUT OF A MORE WESTERLY DIRECTION BY MID DAY TOMORROW.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.
&&

UPDATE...JR
SHORT TERM...DK
LONG TERM...GODON/DK
AVIATION...JR
Hazardous weather outlook, Aug 18, 7:08 AM CDT, 12 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
708 AM CDT SUN AUG 18 2013

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-191215-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH-EDDY-NELSON-GRAND FORKS-
GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-RICHLAND-
WESTERN WALSH-
708 AM CDT SUN AUG 18 2013

...SLIGHT RISK OF SEVERE THUNDERSTORMS LATE THIS AFTERNOON AND
TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE POSSIBLE LATE THIS AFTERNOON AND EVENING ALONG
AND AHEAD OF AN APPROACHING UPPER LEVEL DISTURBANCE AND WEAK
FRONTAL BOUNDARY. WARM TEMPERATURES IN THE MID LEVELS OF THE
ATMOSPHERE MAKE THUNDERSTORM COVERAGE UNCERTAIN. ANY STORMS THAT
CAN DEVELOP HAVE THE POTENTIAL TO PRODUCE LARGE HAIL AND DAMAGING
WINDS. THE AREA LIKELY TO MISS ANY THUNDERSTORM ACTIVITY WILL BE
THE DEVILS LAKE BASIN.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE NEXT CHANCE FOR THUNDERSTORMS WILL BE TUESDAY NIGHT AHEAD OF
AN APPROACHING COLD FRONT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

In the hours before

Special weather statement, Aug 18, 1:31 PM CDT, 5 hours 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
131 PM CDT SUN AUG 18 2013

MNZ005-006-181930-
LAKE OF THE WOODS MN-ROSEAU MN-
131 PM CDT SUN AUG 18 2013

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN ROSEAU AND NORTHERN
LAKE OF THE WOODS COUNTIES UNTIL 230 PM CDT...

AT 127 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
THUNDERSTORMS ALONG A LINE EXTENDING FROM 31 MILES NORTH OF WARROAD
TO 9 MILES NORTHWEST OF WARROAD...MOVING TO THE EAST AT 40 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THE STORMS.

BOATERS ON LAKE OF THE WOODS SHOULD HEAD TO SHORE BEFORE THESE
STORMS MOVE IN FROM THE WEST.

THE STORMS WILL BE NEAR...
WARROAD AROUND 140 PM CDT.
ANGLE INLET AROUND 145 PM CDT.
SWIFT AROUND 150 PM CDT.
ARNESEN AROUND 155 PM CDT.

BE PREPARED TO TAKE SHELTER IF THE STORMS INTENSIFY AND BECOME
SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE.

LAT...LON 4929 9481 4888 9467 4878 9468 4873 9458
      4870 9444 4861 9447 4891 9560 4901 9557
      4901 9516 4938 9516
TIME...MOT...LOC 1830Z 292DEG 35KT 4934 9534 4897 9544

DK
Special weather statement, Aug 18, 2:38 PM CDT, 4 hours 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
238 PM CDT SUN AUG 18 2013

MNZ006-182030-
LAKE OF THE WOODS MN-
238 PM CDT SUN AUG 18 2013

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL LAKE OF THE WOODS COUNTY
UNTIL 330 PM CDT...

AT 236 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
THUNDERSTORM 22 MILES EAST OF WARROAD...OR 42 MILES EAST OF ROSEAU...
MOVING TO THE SOUTHEAST AT 35 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THE STORM.

THE STORM WILL BE NEAR...
GRACETON AROUND 250 PM CDT.
PITT AROUND 300 PM CDT.
BAUDETTE AROUND 310 PM CDT.
CLEMENTSON AROUND 320 PM CDT.

BE PREPARED TO TAKE SHELTER IF THE STORMS INTENSIFY AND BECOME
SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE.

LAT...LON 4855 9444 4867 9480 4886 9508 4909 9489
      4911 9477 4877 9469 4871 9456 4870 9444
TIME...MOT...LOC 1938Z 299DEG 31KT 4896 9483

DK
Special weather statement, Aug 18, 7:20 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
720 PM CDT SUN AUG 18 2013

NDZ007-008-190115-
CAVALIER ND-PEMBINA ND-
720 PM CDT SUN AUG 18 2013

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN PEMBINA AND
NORTHEASTERN CAVALIER COUNTIES UNTIL 815 PM CDT...

AT 716 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
THUNDERSTORM 17 MILES NORTH OF LANGDON...MOVING TO THE EAST AT 25
MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THE STORM...ALONG WITH HEAVY RAIN.

THE STORM WILL BE NEAR...
VANG AROUND 740 PM CDT.
OLGA AROUND 755 PM CDT.
WALHALLA AROUND 800 PM CDT.
CONCRETE AROUND 805 PM CDT.

BE PREPARED TO TAKE SHELTER IF THE STORMS INTENSIFY AND BECOME
SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE.

LAT...LON 4900 9827 4901 9772 4898 9753 4868 9793
      4890 9850 4901 9842
TIME...MOT...LOC 0020Z 291DEG 22KT 4900 9826

JR

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 18, 7:09 PM CDTSevere Thunderstorm WarningFGFKittson, Marshall, Roseau66 min
Aug 18, 7:53 PM CDTSevere Thunderstorm WarningFGFMarshall, Pennington67 min
Aug 18, 8:51 PM CDTSevere Thunderstorm WarningFGFMarshall, Pennington54 min
Aug 18, 9:40 PM CDTSevere Thunderstorm WarningFGFPennington, Polk, Red Lake65 min
Aug 19, 7:19 AM CDTDense Fog AdvisoryFGFKittson, Lake of the Woods, Roseau4 hr
Aug 18, 7:30 PM CDTSevere Thunderstorm WarningFGFCavalier, Pembina60 min

Nearby

Special Weather Statements in North Dakota, 2013Every special weather statement in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.